Stronger warnings on painkillers urged
WASHINGTON – The government Tuesday proposed stronger safety warnings for nonprescription painkillers found in most family medicine cabinets, including aspirin, Tylenol, Advil, Motrin and Aleve.
The Food and Drug Administration said it was concerned that consumers were poorly informed about serious complications from misusing the medications, although the risks are well known to health care professionals.
“Acetaminophen is an enormous problem in the United States and overshadows prescription drug toxicity,” said Dr. William M. Lee, a nationally recognized expert on liver failure at the University of Texas Southwestern Medical Center at Dallas. “This is finally doing something in response.”
Acetaminophen is the active ingredient in Tylenol and its generic equivalents and is found in many other painkillers and cold remedies. Researchers have linked overdoses of the drug to more than 56,000 emergency room visits a year and 26,000 hospitalizations, including some requiring liver transplants. The FDA estimates that 200 people a year die from acetaminophen overdoses, although others have put the figure at more than 450.
The other painkillers covered by the warning – NSAIDs, or nonsteroidal anti-inflammatory drugs – can cause bleeding in the stomach. NSAIDs include ibuprofen, which is sold as a generic and under the brand names Advil and Motrin; naproxen, the active ingredient in Aleve; and aspirin.
Acetaminophen and NSAIDs are used for pain, fever, headaches and muscle aches. The FDA said that in any given week, 48 million adults use acetaminophen products, and 17 million take NSAIDs daily.
Johnson & Johnson, the maker of Tylenol and Motrin, said Tuesday it would work with the FDA to improve safety information for consumers but stopped short of saying it would quickly adopt the proposal.
The FDA’s proposal – to be published in next Tuesday’s Federal Register – is to make the current warning information clearer and more forceful. A key element would require standard language for all medications containing the drugs.
NSAIDs and acetaminophen are also found in prescription drugs, and that can cause different sorts of problems. Patients dependent on the codeine derivative in the painkiller Percocet, for instance, could unwittingly overdose on acetaminophen if they take Tylenol at the same time.
The FDA also said it was considering whether to limit the number of acetaminophen pills in a single package. When British regulators imposed such a restriction, it led to a drop in suicides.
Some consumer groups chastised the FDA for dragging its feet. “Our major question is: What took the agency so long?” said Peter Lurie, deputy director of Public Citizen’s health research group.
Evidence of problems with both kinds of drugs has been available for decades, he said, and there are indications that acetaminophen poisoning is on the rise in the United States.
But Dr. Charles J. Ganley, the FDA’s director of nonprescription drugs, said the process for requiring safety warnings on over-the-counter drugs is particularly cumbersome. Once the proposed rule is published, the public will have 150 days to comment on it.
Under the FDA proposal, drugs containing acetaminophen would carry warnings that highlight the potential for liver problems, particularly with high doses, or when using more than one medication with the ingredient, or when taken with moderate amounts of alcohol.
For NSAIDs, the warnings would call attention to the potential for stomach bleeding in patients over 60, or in those who have had prior ulcers or bleeding or are taking blood-thinning medication. They also would advise against taking the medications for a longer time than directed, or with alcohol, or in combination with other medications that contain NSAIDs.